Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 271, NWS Binghamton, NY

August 17, 2007Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 17, 2007, 8:19 PM EDT for Susquehanna County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 8:19 PM EDT (00:19 UTC)
Expired
Aug 17, 2007, 9:15 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 34 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:25 PM EDTTSTM WND DMGHallstead, PATREES DOWN IN SILVER LAKE TOWNSHIP
Aug 17, 8:40 PM EDTTSTM WND DMGMontrose, PATREES DOWN IN MONTROSE AND CLIFFORD. POWER OUTAGES FROM MONTROSE TO DIMOCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 180019
SVRBGM
PAC115-180115-
/O.NEW.KBGM.SV.W.0271.070818T0019Z-070818T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
819 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRIENDSVILLE...AND MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AT 830 PM EDT...
  9 MILES SOUTHWEST OF HALLSTEAD AT 835 PM EDT...
  NEW MILFORD AT 840 PM EDT...
  HARFORD AND GIBSON AT 845 PM EDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH...HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4183 7613 4189 7613 4189 7614 4200 7614
      4200 7583 4199 7548 4196 7548 4169 7564
TIME...MOT...LOC 0019Z 295DEG 39KT 4191 7602

$$


MSE
2 follow-up statements
000 
WWUS51 KBGM 180051
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
851 PM EDT FRI AUG 17 2007

PAC115-180115-
/O.CON.KBGM.SV.W.0271.000000T0000Z-070818T0115Z/
SUSQUEHANNA PA-
851 PM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SUSQUEHANNA COUNTY...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GIBSON...MOVING
SOUTHEAST AT 45 MPH.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH...HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OVER 
NORTHERN SUSQUEHANNA COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4183 7612 4190 7614 4200 7614 4199 7548
      4195 7548 4191 7552 4180 7557 4178 7559
      4169 7565
TIME...MOT...LOC 0051Z 295DEG 39KT 4176 7560

$$

PB
000 
WWUS51 KBGM 180112
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT FRI AUG 17 2007

PAC115-180122-
/O.EXP.KBGM.SV.W.0271.000000T0000Z-070818T0115Z/
SUSQUEHANNA PA-
912 PM EDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SUSQUEHANNA COUNTY EXPIRES AT
915 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4183 7612 4190 7614 4200 7614 4199 7548
      4195 7548 4191 7552 4180 7557 4178 7559
      4169 7565
TIME...MOT...LOC 0112Z 295DEG 39KT 4166 7533

$$

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:45 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 3:45 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT. THIS SYSTEM
WILL BRING SCATTERED LIGHT SHOWERS THIS EVENING...FOLLOWED BY A
SHOT OF COOL AND DRIER AIR. THIS INCOMING AIR MASS WILL BRING A
PARTLY CLOUDY AND DRY WEEKEND...WITH HIGHS IN THE UPPER 60S AND
70S.

AN APPROACHING WARM FRONT WILL BRING THE CHANCE OF SHOWERS OR
THUNDERSTORMS BACK INTO THE AREA FROM LATER SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINGERING THUNDERSTORMS OVER NORTHEAST PA LATE THIS AFTERNOON
SHOULD DIMINISH BY 6 OR 7 PM...AS MORE STABLE AIR PUSHES IN FROM
THE NORTHWEST.

A SECONDARY COLD FRONT WILL MAKE IT THROUGH THE ENTIRE FORECAST
AREA BEFORE DAYBREAK. THIS SYSTEM WILL USHER IN A FAIRLY COOL AIR
MASS FOR THIS TIME OF YEAR...ACCOMPANIED BY A FEW EVENING SHOWERS
ACROSS CENTRAL NY. SKIES SHOULD CLEAR OUT LATE AT NIGHT...AS
STRONGER DRY ADVECTION DEVELOPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES REGION OVER THE
WEEKEND. THIS SYSTEM IS STILL EXPECTED TO BRING RAIN-FREE AND COOL
CONDITIONS. HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH
EARLY MORNING LOWS WELL DOWN INTO THE 40S. A FEW MID TO UPPER 30S
ARE EVEN POSSIBLE EARLY SUNDAY IN NORMALLY COLDER SECTIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE. UPPER PATTERN BECOMES MORE FLAT RIDGE
ACROSS THE EAST NEXT WEEK WITH FASTER ZONAL FLOW IN PLACE OVER NY/PA.
LAST COUPLE OF RUNS FROM THE GFS KEEP WAVY FRONTAL BOUNDARY SOUTH
OF THE AREA THROUGH ABOUT TUESDAY BEFORE LIFTING THE FRONT NORTH
ACROSS THE AREA THAT WILL KEEP CHCS FOR PRECIP THRU THE END OF THE
PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS WITH SCT TO BKN CU DECK. A FEW TSRA
CLOSE TO KAVP ARE STAYING MAINLY TO THE SOUTH OF THE AIRPORT THIS
AFTN...BUT CANNOT RULE OUT SHRA OR BRIEF TSRA FOR NEXT COUPLE OF
HOURS. HAVE COVERED WITH SHRA SND BKN CB FOR NOW.

A FEW OTHER SHOWERS ARE EXPECTED MAINLY AT KRME AND KSYR LATE THIS
AFTN INTO THIS EVENING, BUT CEILINGS AND VISBY RESTRICTIONS ARE
NOT ANTICIPATED...BUT BRIEF MVFR CANNOT BE RULED OUT.
OTHERWISE...VFR EXPECTED THROUGH 12Z WITH SCT/BKN MID LVL CLDS.

WESTERLY WINDS AROUND 10 KTS THIS AFTN AND 5 TO 10 KTS TONIGHT.

VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND
SUNDAY. MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.

A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Aug 17, 7:02 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EDT FRI AUG 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-182315-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
702 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NYZ062-PAZ039-040-043-044-047-048-072-182315-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
702 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PB

In the hours before

Special weather statement, Aug 17, 7:41 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 PM EDT FRI AUG 17 2007

NYZ024-180045-
CHEMUNG NY-
741 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR BIG FLATS...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORSEHEADS NORTH AND ELMIRA AT 750 PM EDT...
  BREESPORT AT 755 PM EDT...
  ERIN AND SWARTWOOD AT 800 PM EDT...
  VAN ETTEN AT 805 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Local storm report, Aug 17, 7:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     TRUMANSBURG             42.54N 76.66W
08/17/2007                   TOMPKINS           NY   AMATEUR RADIO

            TREES DOWN THROUGHOUT TRUMANSBURG AND DRYDEN AREAS

&&

PB
Special weather statement, Aug 17, 7:52 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT FRI AUG 17 2007

PAZ038-180045-
BRADFORD PA-
752 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR RIDGEBURY...AND MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILAN AND ATHENS AT 800 PM EDT...
  ORWELL AND ROME AT 810 PM EDT...
  LE RAYSVILLE AND WEST WARREN AT 815 PM EDT...
  STEVENSVILLE AT 820 PM EDT...

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS AND
STORMS. THIS WILL BE ENOUGH TO KNOCK DOWN BRANCHES AND EVEN SOME
POORLY ROOTED TREES.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Local storm report, Aug 17, 8:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
802 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     HORSEHEADS              42.17N 76.83W
08/17/2007                   CHEMUNG            NY   TRAINED SPOTTER

            TREES DOWN THROUGHOUT TOWN

&&

PB
Local storm report, Aug 17, 8:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     COVENTRY                42.32N 75.63W
08/17/2007                   CHENANGO           NY   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT SOUTHERN CHENANGO COUNTY

&&

PB
Local storm report, Aug 17, 8:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
817 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     WHITNEY POINT           42.33N 75.97W
08/17/2007                   BROOME             NY   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT NORTHERN PORTIONS OF BROOME COUNTY

&&

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:35 PM EDTSevere Thunderstorm WarningBGMWayne55 min
Aug 17, 8:49 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wyoming56 min
Aug 17, 9:34 PM EDTSevere Thunderstorm WarningBGMPike, Wayne56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.